Texas, 2020

Damaging Winds in Texas, August 15 to 16, 2020

August 15 to 16, 2020 · NWS SJT · 4 events in 2 counties and zones

Isolated to scattered thunderstorms produced a severe microburst winds near Baird and Menard on August 16. A cluster of thunderstorms produced a severe thunderstorm outflow that resulted in a 59 mph wind gust at the Texas Tech Mesonet Station near Clyde on August 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated to scattered thunderstorms produced a severe microburst winds near Baird and Menard on August 16. A cluster of thunderstorms produced a severe thunderstorm outflow that resulted in a 59 mph wind gust at the Texas Tech Mesonet Station near Clyde on August 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 15, 1:16 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
216 PM CDT Sat Aug 15 2020

.SHORT TERM...
(Tonight and Sunday)

An upper level short-wave trough will continue to move south through
eastern New Mexico and West Texas this afternoon and evening, with
enough moisture and instability for possible isolated thunderstorms
and showers mainly over the Concho Valley and Northern Edwards
Plateau where most of the moisture will be. Any storms/showers
should end by midnight as the short-wave moves off to the southwest.
Visible satellite shows patches of clouds affecting the Concho
Valley and Northern Edwards Plateau this afternoon, so those areas
have heated up slower today as a result (2 pm temperatures in the
mid 90s to around 100 in these areas, while elsewhere temperatures
are in the 100-105 degree range). However, as the clouds continue to
clear, expect highs this afternoon to reach the 102-107 degree
range, with Heat Advisories continuing for the I-10 corridor,
western Concho Valley and western/northern Big Country, while
Excessive Heat Warnings continue elsewhere. With some cooling of the
atmosphere, expect lows tonight to be a few degrees cooler than last
night, with lows in the mid 70s.

It no longer looks like a cold front will be affecting the Big
Country Sunday, while elsewhere it is still gonna be hot (although
not quite as hot as today and yesterday due to weakening of the 850
mb thermal ridge ). Expect highs Sunday in the 99-105 degree range,
with hottest conditions across the Northwest Hill Country,
Heartland, eastern Concho Valley and eastern Big Country. A Heat
Advisory has been issued for these areas for Sunday. With another
short-wave developing over West Texas on the eastern periphery of
the Four Corners ridge Sunday afternoon and evening, there will be
additional chances for storms and showers across the region.

SJH

.LONG TERM...
(Sunday Night through Saturday)

An outflow boundary/weak front and upper level disturbance will
result in scattered thunderstorms across the Big Country during
Sunday evening. The main hazards will be strong/gusty winds and
dangerous lightning. The showers and storms may move south across
the remainder of West Central Texas Sunday night. For Monday and
Monday night, the combination of outflow boundaries and weak
instability will result in slight chance to chance Pops. For the
rest of week, expect a dry forecast. Highs will be mainly in the
upper 90s to around 100.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77 102  72  92 /  10  30  40  40
San Angelo 	 76 104  72  97 /  20  20  30  40
Junction 	 76 104  72  97 /  20  20  20  50
Brownwood 	 75 105  72  94 /  10  30  40  40
Sweetwater 	 76 101  71  93 /  20  30  40  30
Ozona      	 74 101  71  94 /  20  20  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Coke-Crockett-
Fisher-Haskell-Irion-Jones-Nolan-Schleicher-Sterling-Sutton-
Taylor-Throckmorton.

Excessive Heat Warning until 7 PM CDT this evening for Brown-
Callahan-Coleman-Concho-Mason-McCulloch-Runnels-San Saba-
Shackelford-Tom Green.

Heat Advisory from 7 PM this evening to 7 PM CDT Sunday for
Brown-Callahan-Coleman-Concho-Mason-McCulloch-Runnels-San Saba-
Shackelford-Tom Green.

Heat Advisory until 7 PM CDT Sunday for Kimble-Menard.

&&
Hazardous weather outlook, Aug 15, 1:17 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
217 PM CDT Sat Aug 15 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
217 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Dangerously hot conditions will continue across West Central Texas
again today, with Heat Advisories and Excessive Heat Warnings in
effect. These temperatures will bring an increased threat of heat-
related illnesses.

Some isolated thunderstorms will be possible through this evening
mainly across the Concho Valley and Northern Edwards Plateau,
potentially causing occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat Advisories will continue on Sunday for the Northwest Hill
Country, eastern Concho Valley, Heartland, and eastern Big Country,
due to dangerously hot conditions. These temperatures will bring
an increased threat of heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 15, 3:11 PM CST, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
411 PM CDT Sat Aug 15 2020

TXZ128-152145-
Callahan TX-
411 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN COUNTY
UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dudley, or 10 miles south of Clyde, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Callahan County.

LAT...LON 3234 9955 3231 9935 3217 9927 3217 9961
TIME...MOT...LOC 2111Z 359DEG 14KT 3225 9951

mkd
Special weather statement, Aug 15, 3:42 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
442 PM CDT Sat Aug 15 2020

TXZ168-152230-
Menard TX-
442 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MENARD COUNTY UNTIL 530
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Menard, moving south-southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Menard around 500 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-83 And Ranch Road 1773 and The Intersection Of Us-
83 And Highway 29.

LAT...LON 3104 9973 3102 9962 3093 9961 3072 9959
      3082 9990
TIME...MOT...LOC 2141Z 014DEG 10KT 3097 9968
Special weather statement, Aug 15, 3:45 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
445 PM CDT Sat Aug 15 2020

TXZ078-169-152230-
Kimble TX-Sutton TX-
445 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBLE AND EAST
CENTRAL SUTTON COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a small cluster of strong
thunderstorms 11 miles north of Roosevelt, or 18 miles northwest of
Junction, moving south-southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Roosevelt around 530 PM CDT.

Other locations impacted by this storm include I-10 Near The
Sutton-kKmble County Line.

LAT...LON 3069 10008 3068 9990 3039 10001 3055 10031
TIME...MOT...LOC 2144Z 030DEG 11KT 3065 10002

The radar

The San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menard

When
August 15, 3:52 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.920, -99.790

The Menard County Sheriff reported a tree blown down in Menard.

Thunderstorm Wind, Callahan

When
August 15, 4:54 PM CST
Where
Callahan County, 4.98 mi NNE of Baird
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -99.380

A report of telephone poles bent over and tree limbs on the roadway on U.S. Highway 283 north of Baird. The time of this report was estimated by radar.

Thunderstorm Wind, Menard

When
August 15, 8:02 PM CST
Where
Menard County, 2 mi NW of Menard
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
30.941, -99.804

Texas Tech West Texas Mesonet Station located 2 miles northwest of Menard measured a thunderstorm wind gust of 64 mph.

Thunderstorm Wind, Callahan

When
August 16, 7:37 PM CST
Where
Callahan County, 1.88 mi WNW of Clyde
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.410, -99.530

Texas Tech West Texas Mesonet near Clyde measured a thunderstorm outflow wind gust to 59 mph. There was no thunderstorm occurring during the time of the gust. The storms were well to the north of Clyde.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917769, 917770, 917771, 917772.